Alert archive / California / Frost Advisories in 2016

Frost Advisory 2, NWS San Francisco Bay Area, CA

November 17, 2016Marin County, Napa County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this frost advisory at Nov 17, 2016, 1:24 PM PST for Marin County, Napa County, Sonoma County, California. It took effect at Nov 18, 2016, 3:00 AM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2016, 1:24 PM PST (21:24 UTC)
In effect from
Nov 18, 2016, 3:00 AM PST
Expired
Nov 18, 2016, 8:00 AM PST
In force
5 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Napa County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WWUS76 KMTR 172124
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
124 PM PST THU NOV 17 2016


CAZ506-181330-
/O.NEW.KMTR.FR.Y.0002.161118T1100Z-161118T1600Z/
NORTH BAY INTERIOR VALLEYS-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK
124 PM PST THU NOV 17 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PST FRIDAY. 

* TEMPERATURE...TEMPERATURES WILL DROP INTO THE LOW TO MIDDLE 30S
  BY FRIDAY MORNING WITH THE COLDEST READING EXPECTED AROUND
  SUNRISE.

* LOCATIONS...NORTH BAY VALLEYS

* IMPACTS...FROST CAN HARM OR KILL UNPROTECTED PLANTS. VULNERABLE
  POPULATIONS MAY STRUGGLE TO KEEP WARM. OUTDOOR ANIMALS WILL
  STRUGGLE TO KEEP WARM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
175 
WWUS76 KMTR 181256
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
456 AM PST FRI NOV 18 2016


CAZ506-181600-
/O.CON.KMTR.FR.Y.0002.000000T0000Z-161118T1600Z/
NORTH BAY INTERIOR VALLEYS-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK
456 AM PST FRI NOV 18 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING IN
THE NORTH BAY INTERIOR VALLEYS...

* TEMPERATURE...TEMPERATURES WILL DROP INTO THE LOW TO MIDDLE 30S
  THIS MORNING WITH THE COLDEST READINGS EXPECTED AROUND SUNRISE.

* LOCATIONS...NORTH BAY VALLEYS

* IMPACTS...FROST CAN HARM OR KILL UNPROTECTED PLANTS. 
  VULNERABLE POPULATIONS MAY STRUGGLE TO KEEP WARM. OUTDOOR 
  ANIMALS WILL STRUGGLE TO KEEP WARM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
798 
WWUS76 KMTR 181611
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
811 AM PST FRI NOV 18 2016



CAZ506-181715-
/O.EXP.KMTR.FR.Y.0002.000000T0000Z-161118T1600Z/
NORTH BAY INTERIOR VALLEYS-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK
811 AM PST FRI NOV 18 2016

...FROST ADVISORY HAS EXPIRED...

TEMPERATURES ARE STARTING TO REBOUND OVER THE NORTH BAY, SO THE
FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Nov 17, 9:36 AM PST, 3 hours 48 minutes earlier.

Area forecast discussion, Nov 17, 9:36 AM PST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
936 AM PST Thu Nov 17 2016

.SYNOPSIS...Mostly dry weather will persist through tomorrow with
patchy frost possible the next few mornings in the coldest wind-
sheltered valley locations. Cooler weather and chances for
widespread rainfall will return Saturday and persist through the
weekend.

&&

.DISCUSSION...as of 9:00 AM PST Thursday...Cool start to the day
with many sheltered valley locations dropping into the 30s with a
few 20s even reported. Temps are now rebounding and the frost
advisory was allowed to expire. Weak offshore flow along with a
building ridge of high pressure will lead to mostly sunny
conditions today. Highs will mostly be in the 60s. Light winds and
clear skies will lead to another round of cool overnight
temperatures although with 850 mb temps forecast to increase
around 5C by this time tomorrow lows should be warmer. Based off
of current guidance inclination right now would be to not reissue
the frost advisory in most locations. Only sticking spot is the
North Bay. Will look at the latest values before deciding.

All signs still point to a wet weekend as a system approaches our
region. Current guidance brings rain to the North Bay Friday night
then to the rest of the CWA on Saturday. Will be adjusting the
PoPs upward based on latest values just in.

&&

.PREVIOUS DISCUSSION...Satellite imagery shows mostly clear skies
over the district save for a few strato- cumulus clouds over the
coastal waters. Winds have decreased over the land but remain
breezy out of the north over the waters. Temperatures are cooling
into the 30s and 40s, and current temp and dew point readings are
running from 4 to 14 degrees cooler than yesterday at this time
with readings ranging from the mid 30s to the mid 40s. Dew point
temperatures are mostly in the mid 30s to lower 40s, so expect a
few more degrees of cooling over the next several hours and some
patchy frost may occur in sheltered areas, mainly inland.

High pressure aloft is progged to build over the west today and
Friday resulting in warmer temperatures. The next storm system
forecast to affect the area over the weekend is expected to arrive
on the north bay coast late Friday night into early Saturday,
with rain and showers persisting through the weekend. Rain will
enter the North Bay first, then spread south and east from there.
Latest model guidance continues to indicate that the frontal system
will stall across the forecast area on Saturday as a second low
forms off the southern California coast. This could lead to
locally higher amounts of rainfall over the areas where the front
stalls. Post frontal showers will then continue into Sunday and
possibly Sunday night as the system slowly moves to the east.
Rainfall estimates for the weekend give most urban areas from a
half inch to 1.5"...with less across the southern inland areas.
The coastal ranges are expected to see from 1.5 to 3 inches.

Weak ridging will bring a brief break early in the week with
another cold front moving through by midweek. Another system is
then slated for the following weekend maintaining the unsettled
weather pattern.

&&

.AVIATION...As of 9:36 AM PST Thursday...For 18z tafs. Clear
skies and light winds today into tonight. Increasing southerly
winds develop by Friday morning ahead of next front.

Confidence high.

Vicinity of KSFO...VFR. Light winds and clear skies will continue
throughout the day and into tonight

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR. Clear skies and light winds today
into tonight. Increasing southeast winds Salinas valley by Friday
morning.

&&

.MARINE...as of 9:00 AM PST Thursday...Northerly winds and nw
swell will gradually subside through the day. southerly winds will
increase on friday as a storm system approaches from the west. the
increasing winds will produce steep wind waves and hazardous sea
conditions. winds will shift northerly by sunday behind a cold
front with another round of building seas.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Rough Bar Advisory for SF Bar until 3 PM

&&

PUBLIC FORECAST: Bell
AVIATION: RWW
MARINE: RWW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 9:03 PM PSTSmall Craft Advisory for Rough BarMTR24 hr
Nov 17, 2:40 AM PSTSmall Craft AdvisoryMTR48 hr
Nov 17, 2:27 PM PSTSmall Craft AdvisoryMTR3 days

Nearby

Frost Advisories in California, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.